Wisconsin, 2021Flash Flooding and Damaging Wind in Wisconsin, August 27 to 28, 2021
August 27 to 28, 2021 · NWS GRB · 4 events in 3 counties and zones
Thunderstorms developed north of a warm front then tracked east during the late afternoon hours and into the evening. There was an isolated report of wind damage and several rounds of thunderstorms produced flash flooding during the overnight hours across portions of central Wisconsin as 3 to 5 inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed north of a warm front then tracked east during the late afternoon hours and into the evening. There was an isolated report of wind damage and several rounds of thunderstorms produced flash flooding during the overnight hours across portions of central Wisconsin as 3 to 5 inches of rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 27, 5:10 PM CST, 29 minutes earlier.
Area forecast discussion, Aug 27, 5:10 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
610 PM CDT Fri Aug 27 2021
Updated aviation portion for 00Z TAF issuance
.SHORT TERM...Tonight and Saturday
Issued at 238 PM CDT Fri Aug 27 2021
Cloudy skies along with showers continued this afternoon. A few
thunderstorms were noted across east-central Wisconsin. The rain
and clouds kept temperatures down, ranging from the lower to
middle 60s north to the lower to middle 70s south.
A warm front south of the area will be the focus for showers and
thunderstorms through tonight. The combination of 850mb warm
advection, along with a low level jet cranking up will bring
rounds of showers and thunderstorms to the area. Convection in
response to the low level jet is expected to develop across
Minnesota and western Wisconsin and then move east across the area
later this evening and overnight.
Really thought long and hard about a Flash Flood Watch for
portions of central and northeast Wisconsin, especially in areas
that saw heavy rain last night. Based on the regional radar
trends, current thinking is the heavy rain axis will fall from
central Wisconsin northeast into Marinette, Oconto and Door
County. The meso models, especially the HRRR continue to move
around the axis of heavy rain thus the confidence was too low to
issue a Flash Flood Watch. Do believe there will be a band of
rain with rainfall totals of at least 1 to 2 inches in the above
mentioned area. As the complex rolls through the area, some of the
storms could become strong or severe with damaging winds as the
primary risk. Could not rule out an isolated large hail event.
The warm front will lift north into northern Wisconsin on
Saturday. The area should be capped, thus the risk of
thunderstorms through mid afternoon will be very low. By late
afternoon, the cap may erode enough for thunderstorms to develop,
especially across the north where there is 2,000 to 3,000 J/KG of
CAPE. If storms do develop, they will likely become strong or
severe with strong winds and possibly large hail. Highs will be in
the 80s to around 90. The combination of the heat and humidity
will cause the heat index value to climb into the middle 90s to
around 100F Saturday afternoon.
.LONG TERM...Saturday Night Through Friday
Issued at 238 PM CDT Fri Aug 27 2021
Severe weather and heavy rainfall potential Sunday evening, and
a continued threat of severe storms Sunday afternoon, will be the
main forecast concerns in the extended forecast.
A very unstable air mass will reside over the forecast Saturday
evening, with CAPE of 1500-2500 j/kg. The main focus for severe
weather and heavy rainfall should be over northern WI, where a 30
to 40 knot LLJ will intersect a surface warm front. Deep layer
shear of 35 to 40 knots will be supportive of organized
convection, including supercells. SPC has expanded the SLGT Risk
over most of northern WI, and this looks reasonable. Models show a
decent signal for heavy rainfall over northwest and parts of
north central WI, and this is where the core of the LLJ takes aim.
Not expecting much more than an urban flooding concern in north
central WI, as they have not received much rain in the past couple
weeks, and much of the region has sandy soils.
A cold front will sweep across the region on Sunday, accompanied
by a short-wave trough. Instability is expected to increase over
eastern WI by midday, with CAPE around 1500 j/kg. Scattered strong
to severe storms will be possible in the afternoon over northeast
and east central WI. SPC has outlooked this area in a Marginal
Risk of severe storms.
Generally quiet weather is expected from Sunday night through
the middle of the next work week, as weak high pressure remains
over the region. Temperature should return to near-normal during
this period, along with more comfortable humidity levels.
As the high pressure shifts east of the region, return flow will
bring a chance of showers and storms Wednesday night into Thursday.
A cold frontal passage will continue the chance of showers and
storms Thursday night into Friday.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 609 PM CDT Fri Aug 27 2021
Several rounds of showers and thunderstorms are expected this
evening into Saturday morning. Some of the storms tonight could
produce strong winds, hail and torrential rainfall. Conditions
will vary widely due to convection and lingering low stratus
clouds. Expect a mix of IFR/MVFR CIGS across central and north-
central with some VFR/MVFR possible in east-central Wisconsin.
Showers and thunderstorms will lower conditions as they pass
through. Easterly winds will gradually veer to the south late
tonight into Saturday morning. Southerly winds could gust to
around 25 knots Saturday afternoon.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Eckberg
LONG TERM......Kieckbusch
AVIATION.......Kurimski
Hazardous weather outlook, Aug 27, 1:43 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Green Bay WI
243 PM CDT Fri Aug 27 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
243 PM CDT Fri Aug 27 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Rest of the Afternoon and Tonight
Thunderstorms are expected across the area through tonight. Some
of the thunderstorms could become severe with damaging winds and
large hail. Torrential rainfall is also expected which may lead
to localized flooding, especially in urban areas and locations
that received heavy rainfall last night.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
Thunderstorms are possible at times this weekend. Scattered strong
to severe thunderstorms are possible Saturday afternoon and evening,
especially over north central and far northeast Wisconsin, and on
Sunday afternoon in northeast and east central Wisconsin. The
main threats would be heavy rainfall, damaging winds, and hail.
The combination of the heat and humidity will cause the heat index
values to climb into the middle 90s to around 100F Saturday
afternoon into early Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight, and Saturday afternoon
and Saturday night. Spotters are requested to report rainfall
reports over one inch, large hail or damaging winds.
LMZ521-522-541>543-281945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
243 PM CDT Fri Aug 27 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Rest of the Afternoon and Tonight
Thunderstorms are expected through tonight. The thunderstorms
will pose a hazard to mariners, with gusty winds, hail and poor
visibilities in torrential rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
Thunderstorms are possible at times this weekend. Any thunderstorms
will pose a hazard to mariners.
Dense marine fog may occur on Lake Michigan at times this weekend.
Eckberg/Kieckbusch
In the hours before
Special weather statement, Aug 27, 4:11 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
511 PM CDT Fri Aug 27 2021
WIZ035-272300-
Wood WI-
511 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Wood County through
600 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Babcock, or 18 miles southeast of Neillsville, moving
east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Babcock around 525 PM CDT.
Pittsville around 530 PM CDT.
Other locations in the path of this storm include Wisconsin Rapids
and Lake Wazeecha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4468 9032 4468 8985 4451 8984 4451 8973
4425 8972 4425 9032
TIME...MOT...LOC 2210Z 248DEG 38KT 4434 9037
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KurimskiSpecial weather statement, Aug 27, 4:43 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
543 PM CDT Fri Aug 27 2021
WIZ030-031-035>037-045-272330-
Waupaca WI-Shawano WI-Wood WI-Waushara WI-Marathon WI-Portage WI-
543 PM CDT Fri Aug 27 2021
...Strong thunderstorms will impact portions of Wood, Portage,
southern Marathon, northwestern Waushara, western Waupaca and
western Shawano Counties through 630 PM CDT...
At 542 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over central Wisconsin, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Marshfield, Mosinee,
Whiting, Bevent, Wittenberg, Amherst and Pittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4472 9032 4492 8907 4428 8890 4417 8960
4425 8960 4425 9032
TIME...MOT...LOC 2242Z 248DEG 38KT 4446 8993
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KurimskiThunderstorm Wind, Wood
- When
- August 27, 5:39 PM CST to 5:40 PM CST
- Where
- Wood County, 1.7 mi NW of Wisconsin Rapids
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.400, -89.840
A thunderstorm wind gust of 59 mph was measured at the Wisconsin Rapids airport. There were also reports of a few trees down on the north side of Wisconsin Rapids.
Flash Flood, Wood
- When
- August 27, 9:30 PM CST to August 28, 12:00 AM CST
- Where
- Wood County, 5.49 mi NW of Bakerville to 4.45 mi N of Lindsey
- Cause
- Heavy Rain
- Property damage
- $62,000
- Reported by
- Law Enforcement
- Coordinates
- 44.683, -90.303
Thunderstorms dumped 3 to 5 inches of rain over northern Wood County during the evening hours. This caused several roads to be closed due to flash flooding with several reports of cars stalled out.
Flash Flood, Portage
- When
- August 27, 10:30 PM CST to August 28, 12:30 AM CST
- Where
- Portage County, 2.28 mi SSW of Casimir to 2.88 mi NW of Coddington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.542, -89.624
Thunderstorms dumped 3 to 5 inches of rain over northern Portage County during the evening hours. This caused several roads to be closed and barricaded due to flash flooding across much of the county.
Flash Flood, Waupaca
- When
- August 27, 11:00 PM CST to August 28, 2:00 AM CST
- Where
- Waupaca County, 2.3 mi ENE of Sheridan to 3.9 mi SSW of Rural
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.398, -89.181
Thunderstorms dumped 3 to 5 inches of rain over Waupaca County during the evening hours. This caused several roads to be closed due to flash flooding with a report of manhole covers lifted off in Waupaca.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 27 to 31, 2021$11 million · EF1 · 29 events
- Rip Current in South Carolina, August 27, 20211 death · 1 event
- Rip Current in Florida, August 27, 20211 death · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 27, 20213 injured · $139,000 · 60 kt wind · 20 events
- Flash Flood and Flooding in Wisconsin, August 27 to 31, 2021$443,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Wind in Michigan, August 27, 2021$200,000 · 55 kt wind · 3 events
- Damaging Wind in Michigan, August 27, 2021$50,000 · 61 kt wind · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 27, 2021$32,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27 to 28, 202152 kt wind · 27 events
- Damaging Winds in Virginia, August 27, 2021$28,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 27, 2021$23,000 · 50 kt wind · 7 events
- Damaging Winds in Virginia, August 27, 2021$23,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973267, 973263, 973265, 973266.